Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 65, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2014, 2:18 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2014, 2:18 PM MDT (20:18 UTC)
- Expired
- Jun 19, 2014, 3:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155
WUUS53 KABR 192018
SVRABR
SDC041-117-119-192100-
/O.NEW.KABR.SV.W.0065.140619T2018Z-140619T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
218 PM MDT THU JUN 19 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 300 PM MDT/400 PM CDT/
* AT 216 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MISSION
RIDGE...OR 29 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LITTLE BEND REC AREA AROUND 345 PM CDT.
BUSH'S LANDING AROUND 355 PM CDT.
FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4491 10066 4471 10041 4462 10074 4470 10089
TIME...MOT...LOC 2018Z 222DEG 17KT 4468 10077
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
461
WWUS53 KABR 192037
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT THU JUN 19 2014
SDC041-117-119-192100-
/O.CON.KABR.SV.W.0065.000000T0000Z-140619T2100Z/
SULLY SD-DEWEY SD-STANLEY SD-
237 PM MDT THU JUN 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANLEY...SOUTH CENTRAL DEWEY AND WEST CENTRAL SULLY COUNTIES UNTIL
300 PM MDT/400 PM CDT/...
AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LITTLE BEND
REC AREA...OR 26 MILES WEST OF ONIDA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL STANLEY...SOUTH CENTRAL DEWEY AND WEST CENTRAL SULLY
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4488 10062 4471 10041 4462 10074 4470 10089
TIME...MOT...LOC 2037Z 231DEG 19KT 4477 10057
HAIL...1.00IN
WIND...60MPH
$$
TDK987 WWUS53 KABR 192059 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 359 PM CDT THU JUN 19 2014 SDC041-117-119-192110- /O.EXP.KABR.SV.W.0065.000000T0000Z-140619T2100Z/ SULLY SD-DEWEY SD-STANLEY SD- 259 PM MDT THU JUN 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANLEY...SOUTH CENTRAL DEWEY AND WEST CENTRAL SULLY COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4488 10062 4471 10041 4462 10074 4470 10089 TIME...MOT...LOC 2100Z 231DEG 19KT 4485 10044 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:35 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 19, 11:35 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1235 PM CDT THU JUN 19 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. SFC TROUGH STILL HANGING OUT ACROSS THE EASTERN CWA WITH SHORTWAVE ENERGY STILL UPSTREAM. CURRENT RADAR IMAGERY IS RATHER QUIET WITH JUST A FEW SHOWERS ACROSS THE NORTHERN CWA. HI RES MODELS DO SHOW SOME ADDITIONAL DEVELOPMENT LATER TODAY...BUT SEVERE THREAT CONSIDERABLY LESS THAN YESTERDAY. NICE LOOKING VORT SEEN ON WATER VAPOR ACROSS SOUTHWEST SD WHICH WILL ROTATE INTO THE REGION TODAY. HI RES MODELS SHOWING SOME WDLY SCT THUNDERSTORMS DEVELOPING WITH THIS LATER THIS AFTERNOON...SO HAVE EXPANDED SLIGHT CHANCE POPS THROUGH THE ENTIRE DAY TO ACCOUNT FOR THIS. ALSO INCREASED CLOUD COVER THIS MORNING WITH THE ABUNDANCE OF CLOUDS NOTED ON SATELLITE IMAGERY. CURRENT TEMPS APPEAR ON TRACK SO NO CHANGES THERE. LITTLE RISE IN TEMPS THIS MORNING WITH THE CLOUDS...BUT EXPECTING BREAKS IN THE CLOUDS LATER TODAY. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS WORKING INTO OUR SOUTHERN CWA FROM THE SOUTH. CANNOT RULE OUT AN ISOLATED HAILER OR WIND PRODUCER THIS MORNING...BUT HEAVY RAINFALL IS THE MAIN THREAT ESPECIALLY OVER AREAS THAT HAD FLASH FLOOD ISSUES LAST EVENING AND EARLIER THIS MORNING. THE FLOODING CONCERN IS ESPECIALLY HIGH FOR THE FAR EASTERN CWA...WHERE THE SURFACE TROUGH WILL BE LINGERING AND SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON ALONG THE BOUNDARY. THE UPPER CLOSED LOW WILL SLOWLY MOVE NORTHEAST INTO CANADA OVER THE NEXT COUPLE OF DAYS...DAMPENING HEIGHTS AND KEEPING THE NORTHERN PLAINS IN NEARLY ZONAL FLOW. WESTERLY SURFACE WINDS SHOULD TRANSPORT MUCH DRIER AIR INTO THE REGION THROUGH THE DAY TODAY AND FRIDAY...ALTHOUGH CANNOT RULE OUT AFTERNOON SHOWER DEVELOPMENT AS UPPER LEVEL ENERGY PASSES OVERHEAD. PRETTY DRY SOUNDINGS HOWEVER. ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE ACROSS THE CWA SATURDAY. THIS DOES NOT LOOK LIKE AN OVERLY IMPRESSIVE PATTERN FOR MOISTURE RETURN...SO INSTABILITY WILL LIKELY BE LIMITED ALONG THE FRONTAL BOUNDARY. MODELS DO TRY TO SHOW ANYWHERE FROM 500 J/KG TO 1500 J/KG OF CAPE ACROSS THE EASTERN CWA...ALONG WITH ABOUT 30 KTS OF SHEAR...SO COULD SEE AN ISOLATED STORM OR TWO SATURDAY AFTERNOON ACROSS THE EAST. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY STILL APPEARS THAT THE EXTENDED ENDS UP BEING DRY FOR MUCH OF THE PERIOD. THERE ARE A COUPLE OF COLD FRONTAL PASSAGES FORECAST MIDWAY THROUGH AND THEN LATE IN THE PERIOD...WHICH SHOULD SIGNAL A GRADUAL STEP DOWN IN TEMPERATURES FROM NEAR NORMAL TO PERHAPS A FEW DEGREES BELOW NORMAL. THE PERIOD OPENS IN SOMEWHAT FAST NEARLY ZONAL FLOW ALOFT AS UPPER LEVEL RIDGING IS SUPPRESSED EARLY ON. EVENTUALLY UPPER LEVEL RIDGING OUT WEST WILL KICK IN...BUT UNTIL IT DOES...THE FLOW APPEARS TO TAKE ON MORE OF A NORTHWESTERLY TRAJECTORY...HELPING TO DRY THINGS OUT AND ALLOWING FOR THOSE COLD FROPAS FROM THE NORTH-NORTHWEST EARLY NEXT WEEK. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR CIGS WILL REMAIN OVER THE EASTERN PART OF THE CWA INTO THE AFTERNOON HOURS...AFFECTING KABR AND KATY. BY LATE AFTERNOON...THE CIGS WILL HAVE LIFTED AND VFR CONDITIONS WILL THEN PREVAIL ACROSS THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATER IN THE AFTERNOON AND EVENING...BUT DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT MENTIONED ANY STORMS IN THE TAFS AT THIS TIME. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...SERR LONG TERM...DORN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:12 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CDT THU JUN 19 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY ALONG A WEAK FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED. SERR
In the hours before
Local storm report, Jun 19, 10:40 AM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD BRENTFORD 45.16N 98.32W
06/18/2014 SPINK SD EMERGENCY MNGR
EM REPORTS SEVERAL SECONDARY ROADS OVERTOPPED WITH
WATER. A FEW CREEKS OUT OF THEIR BANKS.
&&
EVENT NUMBER ABR1400500
FOWLELocal storm report, Jun 19, 11:19 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 9 W LEOLA 45.72N 99.12W
06/19/2014 M3.25 INCH MCPHERSON SD PUBLIC
24 HOUR RAINFALL TOTAL
&&
EVENT NUMBER ABR1400501
SDLocal storm report, Jun 19, 11:22 AM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 W LONG LAKE COLONY 45.61N 98.84W
06/19/2014 E2.00 INCH MCPHERSON SD TRAINED SPOTTER
ESTIMATED 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS
&&
EVENT NUMBER ABR1400502
SDLocal storm report, Jun 19, 1:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 9 NNE LEES CORNER 44.19N 99.25W
06/18/2014 BUFFALO SD EMERGENCY MNGR
CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT
AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON
GROUND.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER ABR1400445
FOWLELocal storm report, Jun 19, 1:51 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 14 SW MISSION RIDGE 44.55N 100.99W
06/19/2014 E0.70 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1400503
KGLocal storm report, Jun 19, 2:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 13 SW MISSION RIDGE 44.56N 100.98W
06/19/2014 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1400504
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:31 PM MDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jun 18, 7:05 PM MDT | Flash Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 6 hr |
| Jun 18, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jun 18, 7:36 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jun 18, 7:49 PM MDT | Tornado Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jun 18, 7:57 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 63 min |
| Jun 18, 8:04 PM MDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| Jun 18, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 46 min |
| Jun 18, 8:20 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 40 min |
| Jun 18, 8:57 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 48 min |
| Jun 18, 10:25 PM MDT | Areal Flood Warning | ABR | Corson | 24 hr |
| Jun 18, 10:47 PM MDT | Flash Flood Warning | ABR | Clark, Day, Spink | 10 hr |
| Jun 18, 11:21 PM MDT | Flash Flood Warning | ABR | Day, Marshall, Roberts | 9 hr |
| Jun 19, 12:33 AM MDT | Flash Flood Warning | ABR | Grant, Roberts | 6 hr |
| Jun 19, 2:58 AM MDT | Flash Flood Warning | ABR | Deuel | 12 hr |
| Jun 19, 3:06 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hamlin, Spink | 39 min |
| Jun 19, 4:04 AM MDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Jun 19, 5:03 AM MDT | River Flood Warning | ABR | Roberts | 38 hr |
| Jun 19, 1:41 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 49 min |
| Jun 19, 3:22 PM MDT | River Flood Warning | ABR | Corson | 43 hr |
| Jun 19, 3:54 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 36 min |
| Jun 19, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Sully | 40 min |
| Jun 19, 4:58 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Potter, Spink | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.